Kansas, 2018

Damaging Winds in Kansas, September 1, 2018

September 1, 2018 · NWS TOP · 7 events in 3 counties and zones

A line of thunderstorms pushed into north central Kansas during the evening hours producing several damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms pushed into north central Kansas during the evening hours producing several damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 1, 5:19 PM CST, 43 minutes earlier.

Area forecast discussion, Sep 1, 5:19 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
619 PM CDT Sat Sep 1 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 344 PM CDT Sat Sep 1 2018

This afternoon, continue to track an upper level shortwave ejecting
out of the Rockies and just moving into portions of southwestern and
west central KS.  Morning sounding data along with WV channels
suggest progression of this feature should continue to track into
south central NE with associated vort max helping to develop
convection along the surface boundary as areas continue to see
increasing insolation within a zone of plentiful deep moisture
with dewpoints into the upper 60s and 70s over the northeast
Kansas into southeastern Nebraska. Weak cap does remain in place,
but that should quickly erode into the afternoon as the overall
ascent increases over the area and mid level lapse rates increase
to above 7C/km. In fact, visible imagery is also suggesting more
vertical development with associated updrafts now into portions of
north central KS. Expect the most important afternoon and evening
storm development over the area to take place in a focused area
mainly along and northwest of Hwy 36 and Hwy 81 corridors. Surface
boundary, which should be closer to where most vigorous
convection develops, remains stretched over southeast Nebraska
back into north central KS. Temperatures early this afternoon
south of the boundary and cloud free areas have risen to 90s
yielding heat index values of around 100-103 degrees.

Trends of current development does appear to align well with some
previous guidance in thinking that the focus area will indeed be in
southeastern NE clipping the northwestern portions of the forecast
area back into north central and west central KS.  As the upper
shortwave interacts with the low level boundary, expect that surface
winds will continue to back over north central areas.  This will
likely increase effective shear up to around 300-400 m2/s2 late
afternoon into early evening.  Some strong storms could develop with
more vigorous updrafts associated with MLCAPE values of around 3,000-
4,000 J/kg amid deep layer shear of 30-40 kts and favorably curved
low level hodographs.  Can't rule out a supercellular structure
could develop north central areas and tap into the boundary layer
backed winds yielding at least some window of concern for non-zero
tornadic development. Primary concern with storms should remain the
threat of damaging winds along with steep low level lapse rates a
large hail concern. Nonetheless, if you have outdoor plans, remain
weather aware and if the need arises execute severe weather safety
plans.

Into the overnight period, some suggestion remains that outflow
related elevated storms develop and reach portions of northeastern
KS later overnight, but this looks like a small chance at this
time with a weaker overall LLJ in place.

During the day Sunday, storm chances do continue as another
shortwave interacts with a slow moving boundary near the area. Could
see storms develop once again as the boundary layer destabilizes
with again the main concerns being strong winds and hail potential
over mainly north central areas into portions of northeastern KS.
Some solutions progging a surface cyclone developing and moving into
the area, so there could be a non-zero tornado risk also during this
period, but mesoscale details do preclude too much concern at this
time.

.LONG TERM...(Sunday night through Saturday)
Issued at 344 PM CDT Sat Sep 1 2018

Into the early portions of the upcoming week and the Labor Day
holiday on Monday, wavering surface boundary lingers under mainly
southwest flow aloft and return flow around the western side of the
semipermanent Bermuda High.  This set up, along with ill-timed
shortwaves traversing overhead, should allow for storm and rain
chances to remain in the forecast.  Can't rule out one period over
the other right now.  So, with PWAT values reaching into the 2 inch
range, continued moisture transport into the region with dewpoints
remaining into the upper 60s the entire week there could be
increased concern for localized flash flooding as the week
progresses.  Some areas could start to see small stream levels rise
as well, however, most areas remain in severe to exceptional
drought, so concerns should be limited at this time.  Severe threats
appear low at this time as well considering a deep warm cloud depth
and more tropical set up looks to be in place as well as lower
overall mid level lapse rates.  Periods of more frequent cloud
cover probably limit overall destabilization as well.

As a result of more opportunities for rain cooled air and cloud
cover become common, temperature trends should decrease with high
temps reaching the upper 70s and low 80s be the middle to end of the
week.  Meanwhile, overnight lows will also follow suit by reaching
the 60s by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Sep 1 2018

There may be a few isolated to scattered thunderstorms around the
terminals late Tonight and through the morning hours of Sunday.
The low-level jet at 1500 feet above the surface will only
increase to 40 KTS, thus there may be some moderate low-level wind
shear of 25-30 KTS within the lowest 1500 feet Tonight through
14Z SUN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Gargan
Hazardous weather outlook, Sep 1, 2:42 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Sat Sep 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Sat Sep 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Chances for thunderstorms increase late this afternoon and
evening, mainly along the highway 36 and highway 81 corridors. A
few storms may be strong to severe with large hail, damaging
winds, and locally heavy rainfall. A small chance of an isolated
tornado can't be ruled out at least through early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances persist throughout the Labor Day weekend.
The best chances are generally north of Interstate 70 on Sunday
and Monday. If storms are able to develop, a few may be strong
with gusty winds and hail. Multiple opportunities for heavy
rainfall increases the threat for localized flash flooding into
the middle of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
September 1, 6:02 PM CST to 6:03 PM CST
Where
Cloud County, 2.97 mi NW of Macyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.510, -97.860

A power pole was snapped.

Thunderstorm Wind, Cloud

When
September 1, 6:10 PM CST to 6:11 PM CST
Where
Cloud County, 0.53 mi E of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.600, -97.860

Delayed report of downed trees along the thunderstorm outflow.

Thunderstorm Wind, Republic

When
September 1, 6:30 PM CST to 6:31 PM CST
Where
Republic County, 1.06 mi W of Belleville Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -97.670

Measured at the K-State mesonet site.

Thunderstorm Wind, Cloud

When
September 1, 6:32 PM CST to 6:33 PM CST
Where
Cloud County, 0.53 mi W of (Cnk)blosser Apt Con
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.660

Measured by the Concordia ASOS.

Thunderstorm Wind, Republic

When
September 1, 6:33 PM CST to 6:34 PM CST
Where
Republic County, 0.53 mi W of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.820, -97.640

Several 2 inch diameter tree limbs down. Time was estimated based on radar.

Thunderstorm Wind, Washington

When
September 1, 7:10 PM CST to 7:11 PM CST
Where
Washington County, 8.98 mi N of Morrowville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.980, -97.170

Estimated wind gust.

Thunderstorm Wind, Washington

When
September 1, 7:25 PM CST to 7:26 PM CST
Where
Washington County, 6.92 mi E of Hollenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.990, -96.870

Estimated wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786204, 786205, 786206, 786207, 786208, 786209, 786210.